Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 5, NWS Pendleton, OR

January 15, 2020Umatilla County, Union County, Oregon; Columbia County, Walla Walla County, Washington

NWS Pendleton, OR issued this wind advisory at Jan 15, 2020, 2:21 AM PST for Umatilla County, Union County, Oregon; Columbia County, Walla Walla County, Washington. It took effect at Jan 15, 2020, 9:00 AM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2020, 2:21 AM PST (10:21 UTC)
In effect from
Jan 15, 2020, 9:00 AM PST
Expired
Jan 16, 2020, 4:00 AM PST
In force
19 hr
Issued by
NWS Pendleton, OR

Counties Umatilla County, OR, Union County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 48 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS76 KPDT 151021
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
221 AM PST Wed Jan 15 2020

ORZ049-152315-
/O.NEW.KPDT.WI.Y.0005.200115T1700Z-200116T1200Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
221 AM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM PST
THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 9 AM this morning to 4 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Blowing snow likely especially tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
4 follow-up statements
149 
WWUS76 KPDT 152121
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
121 PM PST Wed Jan 15 2020

ORZ507-160530-
/O.EXB.KPDT.WI.Y.0005.000000T0000Z-200116T0600Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the cities of Pendleton and Pilot Rock
121 PM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph expected.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Blowing snow is likely which will reduce visibility on roadways.
  Slow down if you encounter areas of blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ049-160530-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
121 PM PST Wed Jan 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 9 AM this morning to 4 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Blowing snow likely especially tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
977 
WWUS76 KPDT 160434
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
834 PM PST Wed Jan 15 2020

WAZ029-160900-
/O.EXB.KPDT.WI.Y.0005.000000T0000Z-200116T0900Z/
Foothills of the Blue Mountains of Washington-
Including the cities of Dayton, Waitsburg, and Walla Walla
834 PM PST Wed Jan 15 2020

...WIND ADVISORY IN EFFECT UNTIL 1 AM PST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Foothills of the Blue Mountains of Washington.

* WHEN...Until 1 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Blowing snow is likely which will reduce visibility on roadways.
  Slow down if you encounter areas of blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ507-160900-
/O.EXT.KPDT.WI.Y.0005.000000T0000Z-200116T0900Z/
Foothills of the Northern Blue Mountains of Oregon-
Including the cities of Pendleton and Pilot Rock
834 PM PST Wed Jan 15 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts to 55 mph expected.

* WHERE...Foothills of the Northern Blue Mountains of Oregon.

* WHEN...Until 1 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Blowing snow is likely which will reduce visibility on 
  roadways. Slow down if you encounter areas of blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ049-161000-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
834 PM PST Wed Jan 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 9 AM this morning to 4 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Blowing snow likely especially tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
112 
WWUS76 KPDT 160913
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
113 AM PST Thu Jan 16 2020

ORZ507-WAZ029-161015-
/O.EXP.KPDT.WI.Y.0005.000000T0000Z-200116T0900Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Pendleton, Pilot Rock, Dayton, Waitsburg,
and Walla Walla
113 AM PST Thu Jan 16 2020

...WIND ADVISORY HAS EXPIRED...

Strong southeasterly winds will continue to decrease overnight. 

$$

ORZ049-161200-
/O.CON.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
113 AM PST Thu Jan 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST EARLY THIS
MORNING...

* WHAT...South winds 25 to 35 mph with gusts to 50 mph expected.

* WHERE...Grande Ronde Valley.

* WHEN...Through 4 AM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
314 
WWUS76 KPDT 161207
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
407 AM PST Thu Jan 16 2020

ORZ049-161315-
/O.EXP.KPDT.WI.Y.0005.000000T0000Z-200116T1200Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
407 AM PST Thu Jan 16 2020

...WIND ADVISORY HAS EXPIRED...

Strong south winds in the Grande Ronde valley will be decreasing
this morning. 

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 14, 7:50 PM PST, 6 hours 31 minutes earlier.

Area forecast discussion, Jan 14, 7:50 PM PST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
750 PM PST Tue Jan 14 2020

.UPDATE...Have cancelled all advisories and warnings for tonight
as snow has ended in all areas with only a few flurries remaining.
Temperatures have been increasing in response to a southwest wind
that has increased ahead of the next weather system moving into
the forecast area. KPDT went from a 4 PM temperature of 26 degrees
to a current temperature of 29 degrees. There are similar
temperature increases all along the edge of the cold front that
moved through the forecast last night, which is now receding as a
warm front in response to the southwest winds. Have therefore
adjusted low temperatures tonight and sent out a forecast update.
Otherwise, expect increasing high clouds overnight with the next
weather system and temperatures not as cold as previously
forecast. Snow (and possibly even some rain, or nothing at all due
to downslope drying along the Blue Mountain Foothills) on
Wednesday is possible on Wednesday with this next weather system.
The southwest winds will eventually during back to the northwest
on the back side of this next system by late Wednesday causing
cooling again. But most of the snowfall with this next systems
looks to be mainly north of the Columbia River in Washington
rather than in Oregon. So far am not expecting any advisory
amounts, but there could be an inch or two in the normally snowier
locations. Expect additional weak weather disturbances through
the rest of the week, and moderating temperatures. 88

&&

.AVIATION...06Z TAFs...Mainly VFR conditions overnight with good
visibility and high CIGS. Southwest winds of mostly 5 to 15
kts...some gusts to 20 kts at KPDT...KALW...KPSC possible this
evening or overnight as colder air retreats back northward. 88

&&

.PREV DISCUSSION... /issued 243 PM PST Tue Jan 14 2020/

SHORT TERM...
Tonight through Thursday...Low pressure will exit the area tonight
and slowly but surely precipitation will come to an end over the
mountain areas. Headlines remain for the Cascades and the Blues as
well as a few other portions of eastern Oregon. Once this low
moves by, weak ridging will build into the area and dry conditions
are mainly expected for the balance of tonight into Wednesday. By
later Wednesday/Wednesday night, another low will be approaching
the coast of Washington/British Columbia. This low will bring
more precipitation mainly Washington and Oregon, with most of the
effects from the Cascades westward. At this point it looks like
any snowfall will be below advisory criteria, but we will have to
keep watch on this as we get into early Thursday. There could be
some snow, mainly over the mountains further east on Thursday, but
chances are much lower.

Temperatures look to remain cold, and guidance still remains quite
spread out. Guidance also warms things up somewhat after tonight.
The GFS remains the coldest model and tonight looks to be the
coldest night with fresh snow in many areas and some potential for
clearing. However, guidance also now suggests that the wind will
stay up a bit which would inhibit radiational cooling if there is
any clearing. Guidance temps vary by 15 to 20 degrees as we
progress through Thursday. So while undercutting even the cold GFS
may not be a bad way to go tonight, a gradual warming trend
(though not as warm as the NAM) seems to be the best course of
action at this time.

LONG TERM...
Thursday night through Tuesday. Thursday night, a system will be
exiting the region with a few snow showers over the mountains. On
Friday the trough is east of the area with some ridging and
drying. The next system will approach the Cascades Friday night
and then move through eastern Washington and Oregon on Saturday.
The system will bring light precipitation, snow in the morning,
transitioning to rain for central/north central Oregon and the
lower Columbia Basin and foothills for the afternoon, with snow
elsewhere. There is still a concern for some freezing rain
possible for the lower Columbia Basin within the transition, and
will continue to monitor this aspect of the forecast. A ridge is
then expected to build over the area for drier conditions
Sunday/Monday with the next system to bring rain and mountain snow
by late Monday. Temperatures will below normal thru much of the
period, but should be moderating during the weekend and early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  26  35  25  34 /   0   0  10  20
ALW  17  37  28  36 /   0   0  10  20
PSC  14  33  26  35 /   0   0  10  10
YKM  15  29  20  32 /   0  30  70  10
HRI  23  34  26  34 /   0  10  10  10
ELN  15  25  17  30 /   0  20  70  10
RDM  19  38  25  36 /   0  10  30  40
LGD  23  31  25  33 /  20   0  20  30
GCD  22  33  25  35 /  10  10  10  40
DLS  26  34  24  35 /  10  20  40  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.

&&

88/93/88

In the hours before

Local storm report, Jan 14, 10:23 PM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1023 PM PST TUE JAN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 AM     HEAVY SNOW       1 WSW SKI BLUEWOOD      46.08N 117.85W
01/14/2020  M23.0 INCH       COLUMBIA           WA   TRAINED SPOTTER

            SKI BLUEWOOD 24 HOUR SNOWFALL.

&&

AA

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:18 AM PSTWinter Weather AdvisoryPDTDeschutes, Jefferson, Wasco30 hr

Nearby

Wind Advisories in Oregon, 2020Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.